Texas, 2008Flash Flooding in Texas, July 12, 2008
July 12, 2008 · NWS MAF · 2 events in 2 counties and zones
An unseasonably strong cold front began pushing southward through the Texas Panhandle in the early morning hours. This boundary progressed southward into the Permian Basin, and with ample low level moisture in place, thunderstorms began to increase in coverage and intensity.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably strong cold front began pushing southward through the Texas Panhandle in the early morning hours. This boundary progressed southward into the Permian Basin, and with ample low level moisture in place, thunderstorms began to increase in coverage and intensity. The cold front stalled across this area by the late afternoon, producing heavy rainfall. This resulted in flash flooding in the Western Low Rolling Plains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 12, 5:36 PM CST, 3 hours 29 minutes earlier.
Area forecast discussion, Jul 12, 5:36 PM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
636 PM CDT SAT JUL 12 2008
.AVIATION...
A COLD FRONT...AUGMENTED BY NUMEROUS OUTFLOW BOUNDARIES...WILL CONTINUE
SETTLING SOUTH THIS EVENING...EVENTUALLY BECOMING STATIONARY ALONG
INTERSTATE 10 LATE TONIGHT. NUMEROUS CONVECTION ALONG AND NORTH OF
THIS BOUNDARY WILL AFFECT ALL AREA TERMINALS THIS EVENING. WINDS WILL
BE ERRATIC AND GUSTY NEAR TSRA...WITH GUSTS NEAR 35 KNOTS LIKELY.
MVFR CEILINGS ARE ALSO EXPECTED INVOF TSRA...WITH LOCALIZED IFR
VISIBILITIES POSSIBLE. TSRA SHOULD BEGIN TO DECREASE IN COVERAGE AND
INTENSITY AFTER 06Z OR SO. ANOTHER ROUND OF SCATTERED THUNDERSTORMS
IS POSSIBLE SUNDAY AFTERNOON ACROSS MUCH OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO.
&&
.PREV DISCUSSION... /ISSUED 259 PM CDT SAT JUL 12 2008/
DISCUSSION...
A RATHER STRONG COLD FRONT CONTINUES TO PUSH SOUTHWARD ACROSS EAST
CENTRAL NEW MEXICO AND THE NORTHERN SOUTH PLAINS EARLY THIS
AFTERNOON. RADAR IMAGERY SHOWS THUNDERSTORMS INCREASING IN COVERAGE
AND INTENSITY JUST BEHIND THE FRONT. THE FRONTAL BOUNDARY SHOULD
PUSH INTO NORTHERN PORTIONS OF OUR CWA LATE THIS AFTERNOON...BEFORE
SLOWING DOWN AND BECOMING ORIENTED FROM THE DAVIS MTNS/MARFA PLATEAU
TO THE CENTRAL PERMIAN BASIN TONIGHT. MODELS ARE IN DECENT AGREEMENT
IN DEVELOPING A COMPLEX OF SHOWERS AND THUNDERSTORMS ALONG AND NORTH
OF THE BOUNDARY TONIGHT. CURRENTLY LOOKS LIKE THE BEST CHANCE OF
RAIN WILL AFFECT THE GUADALUPE MTNS...SOUTHEAST NEW MEXICO PLAINS
AND THE NORTHERN PERMIAN BASIN. HAVE GONE FOR 50-60 PCT COVERAGE
ACROSS THESE LOCATIONS...TAPERED TO LOW END CHANCE ACROSS THE LOWER
TRANS PECOS AND THE BIG BEND REGION. LOCALLY HEAVY RAINS/LOCALIZED
FLOODING WILL BE POSSIBLE...WITH FLOODING CONCERNS HIGHEST ACROSS
SOUTHEAST NEW MEXICO AND THE GUADALUPE MTNS WHERE HEAVY RAINS FELL A
FEW DAYS AGO.
AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN CENTERED ACROSS
THE RIO GRANDE VALLEY OF TX SUNDAY AND MONDAY. ABUNDANT MOISTURE
WILL CONTINUE TO RIDE NORTH AND EAST AROUND THE RIDGE ACROSS THE
NORTHERN HALF OF THE FORECAST AREA BOTH DAYS. WILL CONTINUE A LOW
CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS ALL BUT FAR SOUTHEASTERN
PORTIONS OF THE CWA BOTH SUNDAY AND MONDAY. CLOUD COVER AND AREAS OF
PRECIPITATION ALONG WITH UPSLOPE FLOW SHOULD ALLOW FOR COOLER
TEMPERATURES ACROSS NORTHERN PORTIONS OF THE CWA SUNDAY. A WARMING
TREND SHOULD OCCUR MONDAY.
THE UPPER RIDGE WILL GRADUALLY BUILD WESTWARD DURING THE MIDDLE TO
LATTER HALF OF THE WEEK. THE NEW GFS MODEL RUN CONTINUES TO SHOW
ABUNDANT MID LEVEL MOISTURE REMAINING IN PLACE UNDERNEATH THE
RIDGE...ESPECIALLY ACROSS WESTERN PORTIONS OF THE FORECAST AREA
THROUGH THE END OF THE WEEK. HAVE INCLUDED A SLIGHT CHANCE OF
THUNDERSTORMS MAINLY ALONG AND WEST OF THE MOUNTAINS DURING THE
TUESDAY THROUGH FRIDAY TIME FRAME. TEMPERATURES SHOULD REMAIN NEAR
NORMAL VALUES.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
70
Hazardous weather outlook, Jul 12, 1:19 PM CST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
219 PM CDT SAT JUL 12 2008
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
219 PM CDT SAT JUL 12 2008 /119 PM MDT SAT JUL 12 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.
HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL BE THE MAIN
CONCERNS. THE THREAT OF HEAVY RAIN WILL BE GREATEST ACROSS
SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN BASIN THIS
AFTERNOON AND EVENING. THE HEAVY RAIN THREAT IS EXPECTED TO DROP
SOUTH INTO THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS LATE
THIS EVENING AND TONIGHT.
IN ADDITION...AN ISOLATED STRONG TO SEVERE THUNDERSTORM WITH HAIL
AND DAMAGING WINDS WILL BE POSSIBLE ACROSS THE PERMIAN BASIN AND
SOUTHEASTERN NEW MEXICO.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
REST OF THIS WEEKEND ACROSS PORTIONS OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO AS A COLD FRONT STALLS OVER THE AREA.
THERE WILL BE AN INCREASED CHANCE OF PRECIPITATION ACROSS
SOUTHEAST NEW MEXICO...THE NORTHWESTERN PERMIAN BASIN AND THE
DAVIS MOUNTAINS REGION. THIS COULD LEAD TO HEAVY RAIN AND
LOCALIZED FLOODING ACROSS THE ABOVE MENTIONED REGIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jul 12, 4:19 PM CST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
519 PM CDT SAT JUL 12 2008
NMZ028-122245-
EDDY COUNTY PLAINS-
419 PM MDT SAT JUL 12 2008
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL EDDY COUNTY.
A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER
CARLSBAD AT 419 PM MDT...MOVING NORTH AT 22 MPH.
PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE.
GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE. SEEK SAFE SHELTER WHEN THUNDERSTORMS APPROACH.
Special weather statement, Jul 12, 4:23 PM CST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
523 PM CDT SAT JUL 12 2008
TXZ047-122300-
BORDEN-
523 PM CDT SAT JUL 12 2008
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL BORDEN COUNTY.
AN INTENSIFYING THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF GAIL
ALONG FARM TO MARKET ROAD 669 AT 523 PM CDT...MOVING NORTH AT 15 MPH.
AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.
PEOPLE IN CENTRAL BORDEN COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jul 12, 5:47 PM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
647 PM CDT SAT JUL 12 2008
TXZ075-130015-
PECOS-
647 PM CDT SAT JUL 12 2008
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY.
AN INTENSIFYING THUNDERSTORM WAS LOCATED NEAR FORT STOCKTON AT 645
PM CDT...MOVING NORTH AT 15 MPH.
AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.
PEOPLE IN CENTRAL PECOS COUNTY...INCLUDING THE CITY OF FORT
STOCKTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jul 12, 7:23 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
823 PM CDT SAT JUL 12 2008
TXZ061-130200-
ECTOR-
823 PM CDT SAT JUL 12 2008
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL ECTOR COUNTY.
AT 823 PM CDT...A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS
LOCATED OVER WEST CENTRAL ECTOR COUNTY...BETWEEN NOTREES AND
GOLDSMITH...MOVING NORTH AT 17 MPH.
PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE.
GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE. SEEK SAFE SHELTER WHEN THUNDERSTORMS APPROACH.
Flash Flood, Martin
- When
- July 12, 9:05 PM CST to 11:00 PM CST
- Where
- Martin County, 1.31 mi E of Ackerly to 1.13 mi E of Ackerly
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 32.523, -101.698
A skywarn storm spotter reported a farm road was washed out near Texas State Highway 137 and Farm to Market Road 2002.
Flash Flood, Scurry
- When
- July 12, 9:30 PM CST to 11:30 PM CST
- Where
- Scurry County, Ira to 0.44 mi NNE of Ira
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.580, -101.000
Six inches of water was flowing across County Road 1606 in Ira.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New Jersey, July 12 to 16, 20083 deaths · 4 events
- Flash Flooding in Arizona, July 12, 20082 deaths · 3 injured · $625,000 · 3 events
- Flash Flooding and Flooding in Ohio, July 12 to 13, 20081 death · $47,000 · 52 kt wind · 12 events
- Heat in Pennsylvania, July 12, 20081 death · 1 event
- Flash Flooding in California, July 12 to 15, 2008$1.7 million · 6 events
- Flash Flood and Damaging Winds in Wisconsin, July 12, 20081 injured · $225,000 · 65 kt wind · 11 events
- Flash Flooding and Lightning Strike in Illinois, July 12, 20082 injured · $145,000 · 8 events
- Flash Flooding in New Mexico, July 12 to 13, 2008$405,000 · 2 events
- Damaging Wind in Georgia, July 12, 20085 injured · $50,000 · 55 kt wind · 1 event
- Flash Flood and Hail in Illinois, July 12, 2008$165,000 · 60 kt wind · 11 events
- Flash Flood and Hail in Oklahoma, July 12, 2008$90,000 · 1 in hail · 12 events
- Flooding in Indiana, July 12 to 17, 2008$88,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124969, 124970.